Thunderstorm Wind, Dodge
- When
- April 12, 5:30 PM CST
- Where
- Dodge County, 2.07 mi N of Bay State
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.500, -96.830
Personal weather station measured a peak wind gust of 59 mph.
A deepening midlevel trough over the central Rockies advected north an unstable airmass into Nebraska and Iowa. Storms initiated to the northeast of the triple point leading to two tornadoes and numerous hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A deepening midlevel trough over the central Rockies advected north an unstable airmass into Nebraska and Iowa. Storms initiated to the northeast of the triple point leading to two tornadoes and numerous hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 12, 5:28 PM CST, 2 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
628 PM CDT Tue Apr 12 2022
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 331 PM CDT Tue Apr 12 2022
Water vapor imagery was showing a deep trof crossing the northern
Rockies approaching the western Dakotas. Surface reflection has
deepened significantly since yesterday and is currently centered
over south-central SD with an associated warm front extending into
southeast SD and southwest MN. Another attendant warm front extended
into north-central NE to about northwest MO. Daytime heating and
moisture advection has allowed the environment to become quite
unstable behind the southern boundary with MLCAPE around 3000
J/kg over eastern KS and moderate instability nosing up through
the CWA.
Timing and placement of storm initiation is somewhat uncertain.
At this point the short term models have been progressively
pushing the warm front northward as the surface low lifts to the
northeast. As of now it appears the aforementioned southern
boundary should be straddling the SD/NE by late this afternoon
and be the focus for storm initiation. As of now, the latest HRRR
is pointing toward extreme southeast SD for initiation in vicinity
of the triple point, but depending on boundary position cannot
rule out some cell initiation somewhere over extreme northeast NE.
The bottom line is that combination of instability, strengthening
low level jet, significant deep layer and low level environmental
shear will be quite supportive for discrete storm formation early
on. There is a distinct possibility for tornadic supercells as
well as effective shear pushes 50kt along with ESRH values 200-300
m2/s2. And with very steep mid layer lapse rates atop increasing
low level moisture large hail will likely accompany a few storms.
Early this evening, storm mode will shift in response to a cold
front moving through the CWA. As the front pushes south, low level
convergence along the boundary will allow storms to transition to
linear mode/QLCS with the primary threat becoming straight line
winds generally south of the I-80 corridor. Storm activity should
be coming to an end after midnight.
On Wednesday, subsidence behind the exiting cold front will equate
to dry but windy conditions. Heading into this weekend then zonal
flow aloft with no major disturbances migrating through will equate
to dry conditions.
Sunday through Monday morning upper impulses will aid with
possible precip. As a matter of fact, there is a chance that there
may be a mix of rain and snow Sunday night.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 608 PM CDT Tue Apr 12 2022
Main concern is the potential for a line of thunderstorms to move
through KLNK and KOMA in the first few hours of the TAF cycle.
Winds could gust to severe limits with the passage of these
storms. In addition, low-level wind shear is expected in the first
few hours of the TAF period as well. Otherwise, northwest winds
behind an approching cold front are expected to gust to near 30kt
through the overnight hours associated with the exiting system.
VFR conditions are expected through the period with the exception
of in and around thunderstorms.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for NEZ011-012-015>018-030>034-042>045-050>052-065-
066-078-088-089.
Wind Advisory until 1 AM CDT Wednesday for NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
Red Flag Warning until 9 PM CDT this evening for NEZ030-042-050-
065-078-088.
IA...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for IAZ043-055.
Wind Advisory until 1 AM CDT Wednesday for IAZ043-055-056-069-
079-080-090-091.
&&
DISCUSSION...DEE
AVIATION...KERNHazardous Weather Outlook National Weather Service Omaha/Valley NE 352 PM CDT Tue Apr 12 2022 IAZ043-NEZ011-012-015-017-018-033-034-131100- Monona-Knox-Cedar-Thurston-Pierce-Wayne-Cuming-Burt- 352 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of west central Iowa...east central Nebraska and northeast Nebraska. .DAY ONE...Tonight and Wednesday The combination of strong instability and environmental shear will be very favorable for thunderstorm activity late this afternoon and early evening. Primary hazards will be large hail and damaging winds. There is a strong possibility that storms may produce a few tornadoes. Meanwhile, a wind advisory remains in effect until midnight. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Northwest wind are forecast to gust around 40 mph at times Wednesday and Thursday. This in combination with low relative humidity will likely lead to very high to extreme fire danger conditions, especially in areas that receive very little to no rain. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this evening. IAZ055-056-069-079-080-090-091-NEZ016-030>032-042>045-050>053- 065>068-078-088>093-131100- Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page- Antelope-Boone-Madison-Stanton-Platte-Colfax-Dodge-Washington- Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 352 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday There is a chance for thunderstorms this evening, some of which could be strong to severe with the primary threat being damaging winds and large hail. South winds gusting in the 35 to 45 mph range and low relative humidity this afternoon will lead to very high to extreme fire danger conditions, especially along and west of a line from Albion to Creston to Diller through early evening. Meanwhile, a wind advisory remains in effect till midnight over extreme southeast Nebraska. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Northwest wind are forecast to gust around 40 mph at times Wednesday and Thursday. This in combination with low relative humidity will likely lead to very high to extreme fire danger conditions, especially in areas that receive very little to no rain. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this evening.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
544 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 3 W UTE 42.05N 95.77W
04/12/2022 E0.88 INCH MONONA IA TRAINED SPOTTER
&&
BLBThe Omaha radar (KOAX), 43 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
14 hail, 11 thunderstorm wind, 2 tornado. Local standard time, as filed.
Personal weather station measured a peak wind gust of 59 mph.
Trained spotters reported with video of a tornado that developed and moved across the region between 378 and 398 Road near O Street.
Public reported 1.5 inch hail via social media.
Public reported 1 inch hail via social media.
Personal weather station measured a peak wind gust of 72 mph.
Personal weather station measured a peak wind gust of 59 mph.
Public reported 1 inch hail via social media.
Law enforcement reported 1 inch hail.
Public reported quarter size hail.
Public reported 1.5 inch hail via social media.
Public reported 1.25 inch hail via social media.
CoCoRaHS observer reported 1.25 inch hail.
Personal weather station measured a peak wind gust of 59 mph.
NWS Employee reported 1 inch hail.
Tekamah ASOS measured a peak wind gust of 60 mph.
Public reported a tree snapped off and vehicle windows blow out by a thunderstorm wind gust. Security camera footage confirms a gustnado that was not connected to the cloud base.
Public reported minor damage to limbs and roofing due to a thunderstorm wind gust enhanced by a gustnado.
Public reported a play set destroyed, tree uprooted, damage to a greenhouse, grill blown over, and shingle damage to roof.
Public reported panels blown off of a greenhouse, very old barn collapsed, and a large tree uprooted.
Omaha Eppley ASOS measured a peak wind gust of 58 mph.
An EF1 tornado briefly touched down in Unadilla, Nebraska. The tornado was embedded within a strong squall line moving through the area. Tree damage was noted, and damage to three homes was also observed. Siding and gutters were torn off, windows were broken, and the roof of another home was a partially torn off.
Emergency manager reported 1 shed destroyed, another with a damaged roof, and a trailed tipped.
Public reported 1 inch hail via mPing.
Public reported 1 inch hail via social media.
Trained spotter reported dime to quarter sized hail.
Emergency manager reported 1 inch hail.
COOP Observer reported 1.5 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017501, 1017476, 1017477, 1017478, 1017479, 1017480, 1017481, 1017482, 1017483, 1017484, 1017485, 1017486, 1017487, 1017488, 1017489, 1017490, 1017491, 1017492, 1017493, 1017494, 1017495, 1017496, 1017497, 1017498, 1017475, 1017499, 1017500.